Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 18, 2016, 2:33 PM MDT for Sierra County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2016, 2:33 PM MDT (20:33 UTC)
- Expired
- May 18, 2016, 3:15 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 107 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
604
WUUS54 KEPZ 182033
SVREPZ
NMC051-182115-
/O.NEW.KEPZ.SV.W.0007.160518T2033Z-160518T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
233 PM MDT WED MAY 18 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 315 PM MDT
* AT 233 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CUCHILLO...OR 12 MILES NORTHWEST OF TRUTH OR CONSEQUENCES...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TRUTH OR CONSEQUENCES...
ELEPHANT BUTTE...
CUCHILLO...
ROCK HOUSE...
ALAMOSA CANYON...
NORTH MONTICELLO POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3323 10701 3309 10747 3325 10759 3348 10723
3348 10711
TIME...MOT...LOC 2033Z 242DEG 27KT 3321 10744
HAIL...1.00IN
WIND...60MPH
$$
GRZYWACZ1 follow-up statement
610
WWUS54 KEPZ 182059
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
259 PM MDT WED MAY 18 2016
NMC051-182115-
/O.CON.KEPZ.SV.W.0007.000000T0000Z-160518T2115Z/
SIERRA NM-
259 PM MDT WED MAY 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTH CENTRAL SIERRA COUNTY...
AT 258 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
CUCHILLO...OR 9 MILES NORTH OF TRUTH OR CONSEQUENCES...MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TRUTH OR CONSEQUENCES...
ELEPHANT BUTTE...
ROCK HOUSE...
ALAMOSA CANYON...
NORTH MONTICELLO POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
IF ON OR NEAR ELEPHANT BUTTE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3320 10712 3316 10731 3329 10736 3341 10726
3346 10720 3322 10705
TIME...MOT...LOC 2058Z 247DEG 21KT 3327 10727
HAIL...1.00IN
WIND...60MPH
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:38 PM MDT, 55 minutes earlier.
Area forecast discussion, May 18, 1:38 PM MDT, 55 minutes before
Area Forecast Discussion...CORRECTED National Weather Service El Paso Tx/Santa Teresa NM 138 PM MDT WED MAY 18 2016 .SYNOPSIS... Widespread showers and thunderstorms are expected to continue into the early evening hours across the area. A few storms will become severe with large hail and gusty winds expected. Thunderstorms will taper off after midnight. A few showers or a thunderstorm will be possible again on Thursday, mainly over the higher terrain of Grant, Sierra, and Otero Counties. Drier weather will prevail Friday and through the weekend, with warm and breezy conditions returning. && .DISCUSSION... CORRECTED FOR TEMP/POP TABLE ONLY. Water Vapor imagery shows upper low currently over east-central Arizona with trailing trough and associated vort lobe to its south. Expect thunderstorm coverage to increase rapidly over the next 2 to 3 hours as this vort lobe moves into southeastern New Mexico. Various convection-allowing models including WRF runs from the University of Arizona and Texas Tech suggest multicell and supercell storms developing in a NW to SE arc by 20z, with cells moving NE to ENE. Already seeing some cells developing over the Black Range and west of Las Cruces, but the main "wave" of storms will likely develop further to the SW...perhaps where a few showers are now developing in Hidalgo County. 18z sounding continues to show steep mid-level lapse rates and strong deep-layer shear. Warm nose around 700 mb that was present at 12z has eroded significantly. As temperatures aloft continue to drop ahead of the upper low...lapse rates will steepen. Cap will erode quickly as low/mid-level clouds dissipate. Main threat continues to be large hail and to a lesser extent, wind. Storms will mainly shift east of the Rio Grande after dark...with activity diminishing to a few showers after midnight. The upper low will weaken into an open trough and shift east of the area tomorrow afternoon. A few pop-up convective showers or a thunderstorm will remain a risk into tomorrow, mainly over northern areas as a weak trough embedded in NW flow drifts through the area. We will transition back to a dry pattern with breezy to windy conditions heading into the weekend. && .AVIATION...19/00Z-20/00Z. Upper low/trough will be moving across the region over the next 24 hrs. Areas east of Rio Grande will be active to start period through 03Z with P6SM SCT-BKN050-070 BKN120-150 SCT-NMRS 1-3SM TSRAGS with wind gusts to 50KTS. From 03Z-18Z and for remainder of the area P6SM SCT-BKN040-060 with isolated to scattered -SHRA BKN020-030. After 15Z P6SM SCT-BKN060-080 with isolated to scattered -TSRA BKN040-060 over east and mountain areas. Winds generally east 5-15G25KTS thru 15Z before shifting to the west AOB 12KTS. && .FIRE WEATHER... Upper level trough will be moving across the region over the next day with some strong to severe storms possible through the early evening. On the back side of this system, flow will become more zonal for a day before becoming southwest going into early next week. This will generally keep dry conditions over the area but with increasing winds, especially starting Sunday and continuing through the first part of next week. There could be several days of critical conditions during this time as temperatures climb back into the mid 80s to lower 90s and relative humidities drop into the single digits to lower teens. && .PRELIMINARY POINT TEMPS/POPS... El Paso 55 80 61 89 / 50 10 0 0 Sierra Blanca 52 78 56 86 / 50 10 0 0 Las Cruces 49 77 53 85 / 50 10 0 0 Alamogordo 50 76 55 85 / 60 20 0 0 Cloudcroft 37 56 42 64 / 70 40 20 0 Truth or Consequences 51 75 54 83 / 60 20 10 0 Silver City 44 72 49 78 / 30 20 0 0 Deming 48 77 53 86 / 30 10 0 0 Lordsburg 48 80 54 87 / 20 10 0 0 West El Paso Metro 56 79 61 88 / 50 10 0 0 Dell City 48 78 50 87 / 50 10 0 0 Fort Hancock 54 82 57 90 / 50 10 0 0 Loma Linda 50 75 56 83 / 50 10 0 0 Fabens 53 81 56 89 / 40 10 0 0 Santa Teresa 51 79 56 87 / 50 10 0 0 White Sands HQ 54 76 58 86 / 50 20 0 0 Jornada Range 46 76 52 85 / 50 30 0 0 Hatch 50 78 53 86 / 50 20 0 0 Columbus 52 80 56 88 / 30 10 0 0 Orogrande 52 77 55 86 / 50 20 0 0 Mayhill 39 63 45 73 / 70 40 10 0 Mescalero 41 64 44 73 / 60 30 10 0 Timberon 38 63 41 71 / 60 40 10 0 Winston 37 68 40 76 / 60 50 20 0 Hillsboro 46 74 50 82 / 50 30 0 0 Spaceport 48 75 53 83 / 50 20 0 0 Lake Roberts 34 72 39 79 / 50 30 0 0 Hurley 42 73 47 80 / 30 20 0 0 Cliff 40 77 45 84 / 30 20 0 0 Mule Creek 35 75 40 82 / 30 20 0 0 Faywood 44 74 48 81 / 40 20 0 0 Animas 50 80 53 88 / 20 0 0 0 Hachita 48 80 53 88 / 20 0 0 0 Antelope Wells 49 81 53 87 / 20 0 0 0 Cloverdale 46 77 50 82 / 20 10 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 25-Hardiman / 26-Grzywacz
Hazardous weather outlook, May 18, 6:36 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 636 AM MDT WED MAY 18 2016 NMZ401>417-TXZ418>424-191245- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 636 AM MDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT IT WILL BE AN ACTIVE WEATHER DAY. AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH INCREASED MOISTURE ACROSS THE AREA TO HELP FUEL SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BE STRONG TO SEVERE WITH THE MAIN THREATS BEING STRONG WINDS AND HAIL. THE THREAT FOR STRONG STORMS WILL LESSON BY LATE EVENING BUT OUR RAIN CHANCES WILL CONTINUE INTO THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WE WILL BE DRIER AND WARMER ON THURSDAY AND AGAIN ON FRIDAY. THE WEEKEND WILL BE DRY WITH BREEZY AFTERNOON WINDS. WE MAY SEE SOME FIRE WEATHER CONCERNS ON SUNDAY. THE FIRST PART OF NEXT WILL CONTINUE OUR SUNNY WARM WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER TO OUR OFFICE VIA OUR 800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR HANDLE @NWSELPASO
In the hours before
Special weather statement, May 18, 1:25 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 125 PM MDT WED MAY 18 2016 NMZ410-411-182015- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM- NORTHERN DONA ANA COUNTY NM- 125 PM MDT WED MAY 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 215 PM MDT... AT 125 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 6 MILES NORTH OF CORRALITOS...OR 10 MILES SOUTHWEST OF LEASBURG...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEASBURG... RADIUM SPRINGS... JORNADA RANGE... LOOKOUT PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3228 10711 3243 10723 3275 10692 3251 10655 TIME...MOT...LOC 1925Z 223DEG 28KT 3239 10704 GRZYWACZ
Special weather statement, May 18, 2:17 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 217 PM MDT WED MAY 18 2016 NMZ409-410-412-182100- SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM- NORTHERN DONA ANA COUNTY NM- 217 PM MDT WED MAY 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND EAST CENTRAL SIERRA COUNTIES UNTIL 300 PM MDT... AT 217 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 11 MILES WEST OF NORTHRUP LANDING...OR 26 MILES WEST OF WHITE SANDS NATIONAL MONUMENT...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHRUP LANDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3283 10661 3296 10673 3316 10639 3288 10638 TIME...MOT...LOC 2017Z 240DEG 18KT 3290 10661 GRZYWACZ
Local storm report, May 18, 2:28 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT WED MAY 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 NW LEASBURG 32.46N 106.90W
05/18/2016 M0.75 INCH DONA ANA NM TRAINED SPOTTER
PENNY SIZED HAIL COVERING THE GROUND.
&&
EVENT NUMBER EPZ1600205
LANEYThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:25 PM MDT | Special Weather Statement | EPZ | Doña Ana | 50 min |
| May 18, 2:08 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 52 min |
| May 18, 2:17 PM MDT | Special Weather Statement | EPZ | 43 min | |
| May 18, 2:44 PM MDT | Special Weather Statement | EPZ | Grant | 46 min |
| May 18, 2:48 PM MDT | Special Weather Statement | EPZ | Hidalgo | 42 min |
| May 18, 3:03 PM MDT | Special Weather Statement | EPZ | Doña Ana | 42 min |
| May 18, 3:08 PM MDT | Special Weather Statement | EPZ | Sierra | 52 min |
| May 18, 3:11 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| May 18, 3:17 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 43 min |
| May 18, 3:28 PM MDT | Special Weather Statement | EPZ | Grant | 47 min |
| May 18, 3:43 PM MDT | Special Weather Statement | EPZ | Doña Ana | 47 min |
| May 18, 3:50 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 40 min |
| May 18, 3:56 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 49 min |
| May 18, 3:59 PM MDT | Special Weather Statement | EPZ | Otero | 46 min |
| May 18, 4:05 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 40 min |
| May 18, 4:11 PM MDT | Special Weather Statement | EPZ | Doña Ana | 49 min |
| May 18, 4:15 PM MDT | Special Weather Statement | EPZ | Grant | 45 min |
| May 18, 4:24 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 51 min |
| May 18, 4:35 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| May 18, 4:37 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 38 min |
| May 18, 4:40 PM MDT | Special Weather Statement | EPZ | Otero | 50 min |
| May 18, 4:55 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 50 min |
| May 18, 4:59 PM MDT | Special Weather Statement | EPZ | Otero | 46 min |
| May 18, 5:02 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| May 18, 5:11 PM MDT | Special Weather Statement | EPZ | 49 min | |
| May 18, 5:25 PM MDT | Special Weather Statement | EPZ | Otero | 50 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.